facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -
 

« News Home

Australian aboriginal remedy for mosquito bites



Published: Tue, August 5, 2014 @ 12:00 a.m.

Q. Years ago, on a hike in an Oregon forest, I was complaining about the itch of a mosquito bite. A fellow hiker said she knew a remedy that Native Americans supposedly used: apply the juice from crushed stems of bracken ferns to the bite.

It works beautifully. Bracken ferns grow like weeds in our yard, so there is a ready supply. I cut the stem low where it is thick and fleshy, crush it and apply the juice to the bite. It never fails.

A. Bracken ferns (Pteridium aquilinum) are found in woodlands throughout North America. We looked for references to the use of bracken fern for this purpose, but could not find any in the medical literature.

There are anecdotal reports from Australia that bracken-fern sap can be applied to alleviate the pain of ant bites or the itch from “mozzie bites.” This was an old Aboriginal remedy.

Q. Six years ago, my doctor prescribed Lipitor to control my cholesterol. I was switched to simvastatin the past few years.

Over that time, I have gained weight, and there is something wrong with my muscles. My legs have no strength, and it is a struggle to get off the sofa. My brain feels fuzzy, I have memory problems, and my doctor says my blood sugar is climbing.

I never had a heart problem, just high cholesterol. I am convinced the statins are causing me trouble. Is there any way to get my cholesterol down without feeling like I have been run over by a truck?

A. People on statins often exercise less, perhaps because of muscle pain, weakness and fatigue (JAMA Internal Medicine online, June 9, 2014). There also is evidence that statins can raise blood-sugar levels (BMJ online, May 29, 2014).

Both diabetes and exercise reduction are major risk factors for heart disease. To help you lower your cholesterol with nondrug approaches, we are sending you our Guide to Cholesterol Control and Heart Health.

Q. I have taken several prescribed antidepressants through the years, but was not on any when I was offered a cup of St John’s wort tea. It elevated my mood surprisingly well. I began drinking the tea intermittently, and eventually added St. John’s wort tablets to my daily supplement regimen.

Within six months, I began to develop increasingly severe eye problems -- hypersensitivity to light, blurriness, tearing and extreme dryness at night. The problems became worse and worse. I didn’t make the connection to St. John’s wort.

After searching the Web, I found data linking St. John’s wort to vision damage. I stopped taking the supplement immediately.

To my relief, my eyes are slowly recovering. I want to warn others about this dangerous side effect of St. John’s wort.

A. One of the active ingredients in St. John’s wort is hypericin. This compound can damage both the lens and retina when the eye is exposed to light (Photochemistry and Photobiology, November-December 2012). Even wearing sunglasses is not necessarily protective. Thanks for the reminder of this side effect.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

2014 King Features Syndicate, Inc.


Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes